| Model Number |
703586 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
04/17/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
Event or Problem Description
It was reported that during a right proximal lateral tibial plating procedure, the tips of 2 drill bits broke off in the patient's bone.The tips were left in the patient.Surgery was completed successfully with a surgical delay of approximately 2 minutes.
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.The device inspection revealed the following: the received drill bit shows signs of extensive and prolonged usage with its tip found to be broken.The remaining cutting edges show severe deformation.The breakage surface overall resembles a typical brittle fracture surface.However, slight permanent deformation was observed around one of the edges along the breakage surface.Most likely the drill was already blunt, which in turn required large amount of drilling force.Subsequently, due to a combination of high torsional and bending load, the drill broke off.The shaft diameter of the drill was observed to be 2.48mm as required against a range of 2.40mm ¿ 2.50mm.The average hardness of the drill bit was observed to be 54.4 hrc as required against a range of 53.0 hrc ¿ 57.0 hrc.The returned drill bit was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the failure is user related.The breakage of the drill happened due to a torsional and bending overload.The ifu clearly instructs the user: ¿note: stryker trauma & extremities typically does not specify the maximum number of uses appropriate for reusable medical devices.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.[¿] careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.¿ if any additional information is provided, the investigation will be reassessed.
Event or Problem Description